Because Oxycontin is similar to heroin in that it produces a euphoric high caused by elevating levels of the neurotransmitter dopamine and stimulating the reward centers of the brain, the chances for abuse and addiction are high among users. The signs of Oxycontin addiction of course vary widely from individual to individual based upon how long the abuser has been using the drug, how much was being taken and for how long abuse was occurring. However, there are general signs of addiction to Oxycontin that are obvious among all abusers.
In terms of symptoms associated with mood changes, addicts typically display alternating bouts of depression and euphoria as well as severe and uncontrollable anxiety and irritability. Additionally, abusers will often lie to others about the amount of the drug they’re taking; hide their use from family and friends; borrow or even steal pills from those close to them; “shop” around for doctors who are able to prescribe more of the drug and lying about losing a prescription; attempt to acquire multiple prescriptions, even though forgery; and generally, neglect responsibilities at home and at work and ignore interpersonal relationships.
Physical symptoms of a more serious “Oxy” addiction almost always include “nodding out,” constant dizziness and itching, nausea and vomiting and constipation. Other physical signs may include consistently constricted pupils; hypotension—or low blood pressure—respiratory depression; headaches and sweating; and persistent dry mouth. Flushing of the skin is also common with Oxycontin abuse, as is lack of stability, a loss of appetite and, in cases of extensive addiction, severe liver damage that can be life threatening.
The psychological symptoms of Oxycontin addiction may be more difficult to recognize, as they may mimic signs of other mental disorders or be easily hidden by the addict. Those closest to the addict may notice that a tolerance to the drug has developed, and the abuser needs to take more and more to achieve the desired relaxing and euphoric effects. The addict may also experience disturbing and frequent hallucinations, display personality shifts that are extremely out of the ordinary, sudden bouts of rage or anger, delusional behaviors and be in a persistent state of paranoia or altered perception of reality.
And when the individual’s addiction reaches its most severe there will be an obvious worsening of these psychological symptoms as well as a general increase in apparent mental illness.
Oxycontin abuse and addiction affects nearly every facet of the abusers life, but none are more potential deadly than an overdose, which occurs when an individual ingests more of the drug than the body can process. And often, an overdose is the result of mixing Oxycontin with other drugs or alcohol. Symptoms of an overdose include sweaty and chilled skin; overall weakness; seizures; trouble breathing; heart palpitations; a bluish tint to the skin; extreme confusion; and, in the most serious circumstances, unconsciousness and coma.
If a state of abuse, dependence or addiction has been reached, it’s vital the user seek immediate help from a physician, addiction specialist or other healthcare provider as the long-term consequences of that addiction can lead to permanent physical and psychological damage as well as lasting harm to interpersonal relationships and social wellbeing.